Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Aug 5, 2017, 5:07 PM MDT for Washington County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 5:07 PM MDT (23:07 UTC)
- Expired
- Aug 5, 2017, 5:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Denver/Boulder, CO
County Washington County, CO
The radar
The Denver radar (KFTG), 69 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 2632 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256 WWUS85 KBOU 052307 SPSBOU Special Weather Statement National Weather Service Denver CO 507 PM MDT SAT AUG 5 2017 COZ045-049-052330- Washington County CO-Central and East Adams and Arapahoe Counties CO- 507 PM MDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHINGTON AND EAST CENTRAL ADAMS COUNTIES UNTIL 530 PM MDT... At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near Shamrock, or 27 miles south of Fort Morgan, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Shamrock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3989 10389 4000 10372 3983 10353 3971 10371 TIME...MOT...LOC 2307Z 320DEG 17KT 3987 10375 $$ RPK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:16 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 5, 3:16 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 316 PM MDT Sat Aug 5 2017 .SHORT TERM...(This evening through Sunday) Issued at 315 PM MDT Sat Aug 5 2017 The shortwave trough in nwly mid-level flow barely discernible on GOES-16 now over south-central Wyoming is forecast to sweep acrs nern Colorado later this afternoon and evening. Models indicate some amplication along the way. Also monitoring the southward progress of an old outflow boundary produced by t-storms earlier today over the Nebraska panahandle. Air behind this boundary is slightly more moist and cooler. Latest high res models show this bndry stalling out across the nern corner of the CWA early this eve, and just a head of it sfc based CAPES from 1400 to 2200 j/kg, centering on nern Weld and Logan Counties. The bullseye of max CAPE has shifted around today, so won't lock onto this location. However, it seems reasonable to believe that the cluster of t-storms presently drifting off the high terrain in Larimer County will interact with this bndry and the higher dewpoints to result in a line of t-storms from around Greeley to the Kansas border this evening. Favorable shear, high CAPE and the forcing provided by the passing shortwave could support the development pfa few severe t-storms capable of hail at least quarter in size and wind gusts to at least 60 mph. IPWs along the Front range have slowly creeped upward today, and with IPWs hoovering around an inch on the nern plains this evening, rainfall up to an inch in under 30 mins a decent bet with training storms. Could see storms in the far northeastern counties lingering beyond midnight until the moist low-level flow shifts to a drier swly flow late with passage of the shortwave. Farther south, the few storms that manage to move southeast off the Front Range should be less organized. And, with less low- level moisture available, these storms are likely to produce more gusty winds and less in the way of measurable rainfall this evening. On Sunday, flow aloft becomes more northwesterly oriented with some amplication of the upper ridge out west. A strong sfc high in central Wyoming shifts sewrd acrs ern Wyoming, and as it does, should see a moist nely low-level flow re-establish on the plains during the morning. Models show this upslope flow pushing up against the foothills by erly afternoon. This influx of cooler air will probably suppress convective initation, except up along the foothills where a few t-storms could form after 2 PM MDT. Storm intensity looks low to start out, but by late afternoon, should see storms filling in along the foothills and spreading east onto the plains as the moist upslope flow on the plains deepens. The threat for severe weather will not be as great tomorrow with the anticipated cooler temperatures. High temps tomorrow east of the Front Range will be as much as 8-10 deg f lower than those today. Whereas, temps west of the Divide will change little and t-storm chances will not be as great. .LONG TERM...(Sunday night through Saturday) Issued at 315 PM MDT Sat Aug 5 2017 An easterly low level flow will continue into the evening hours Sunday. Scattered thunderstorms are expected to be ongoing. A few of these could reach severe threshold early in the evening before the airmass starts to stabilize. An approaching short wave trough, easterly upslope flow, and the tail end of a jet will help provide lift Sunday night. Expect this to keep convection into the evening hours and rain into the overnight hours. Widespread cloud cover and rain is expected for Monday as the short wave trough drifts across the region. This will keep temperatures cool with most locations struggling to reach 70 degrees. Precipitable water values climb above an inch along the Front Range and across the eastern plains. The GFS and ECMWF show 1 to 2 inches of rainfall for over the Front Range eastward across Colorado. Most of the rain is expected to be stratiform, so the threat for flooding will be low. However, isolated embedded convection may lead to localized heavy rainfall, more than three inches, so water issues are possible. Subsidence will lead to some drying Tuesday, however enough moisture is expected to linger around for at least scattered convection Tuesday. Rain from the trough may linger into the morning over the eastern plains. Temperatures will remain cool with readings topping out in the 70s...60s if there is no clearing. For Wednesday through Saturday, northwest flow aloft will prevail during this period. This will keep temperatures below normal with highs in the 70s and lower 80s. For now, will go with mainly scattered afternoon and evening pops for each day. Embedded short wave trough in the northwest flow may bring better chance for showers and storms, but timing these features is highly uncertain at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 315 PM MDT Sat Aug 5 2017 A few gusty t-storms are expected to track southeast over southern portions of the Interstate 25 corridor between 4 PM and 9 PM MDT today. These storms are likely to produce more wind than wetting rainfall, but do not rule out a storm capable of producing a half inch of rain in 30 mins. These storms could produce gusts to around 40 mph. VFR conditions wil prevail with brief MVFR vsbys with any heavy rainfall. Skies will gradually clear overnight as sfc winds go southerly this evening at 5-12 kts. Around sunrise, expect a shift to northerly winds of 8-15kts with a weak cold front slipping south along the Front Range. Could see a few low clouds form with its passage, but then burn off with warmer temperatures. Watch for winds to become northeasterly by early afternoon and for showers and t-storms to form over and near the foothills. After 2 PM...could see a t-storm or two move over the metro area producing light to moderate rainfall and gusty erratic outflow winds to 35 mph. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Baker LONG TERM...Meier AVIATION...Baker
Hazardous weather outlook, Aug 5, 11:09 AM MDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1109 AM MDT Sat Aug 5 2017 COZ030>051-061715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1109 AM MDT Sat Aug 5 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms forming over the high terrain around midday will track southeast over the adjacent high plains during the early to mid afternoon hours. These storms will be capable of wind gusts to 40 mph and brief light to moderate rainfall. Later this afternoon, as these thunderstorms move into a more moist and unstable atmosphere farther out on the plains, a few of these storms could produce hail up to quarter size and wind gusts to 60 mph. Storms crossing the northeast corner of the state late this afternoon and evening may also produce up to an inch of rain in under 30 minutes. Storms are expected to move fast enough to keep the threat of flooding low outside of burn areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday West-northwest flow aloft will prevail through most of next week. A cool and moist airmass will be in place Sunday night through Tuesday. Monday is expected to be a cloudy, cool, and rainy day over the Front Range and eastern plains. From Wednesday through Friday, scattered afternoon and evening showers and thunderstorms are expected. Temperatures will warm, but still be below seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. Baker/Meier
In the hours before
Special weather statement, Aug 5, 4:26 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Denver CO
426 PM MDT SAT AUG 5 2017
COZ036-039-052300-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
426 PM MDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
500 PM MDT...
At 425 PM MDT, Doppler radar was tracking a strong thunderstorm over
Conifer, or 22 miles southwest of Denver, moving southeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southwestern Lakewood, southwestern Littleton, southern Golden,
Evergreen, Roxborough Park, Morrison, Idledale, Conifer, Tiny Town,
Kittredge, Red Rocks Park, Pine, Buffalo Creek, Indian Hills and
Aspen Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3933 10533 3951 10537 3950 10536 3951 10534
3954 10537 3963 10539 3974 10519 3955 10507
3949 10509 3948 10511 3946 10509
TIME...MOT...LOC 2225Z 317DEG 29KT 3955 10530
RPKSpecial weather statement, Aug 5, 5:07 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Denver CO 507 PM MDT SAT AUG 5 2017 COZ045-049-052330- Washington County CO-Central and East Adams and Arapahoe Counties CO- 507 PM MDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHINGTON AND EAST CENTRAL ADAMS COUNTIES UNTIL 530 PM MDT... At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near Shamrock, or 27 miles south of Fort Morgan, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Shamrock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3989 10389 4000 10372 3983 10353 3971 10371 TIME...MOT...LOC 2307Z 320DEG 17KT 3987 10375 RPK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:11 PM MDT | Special Weather Statement | BOU | Boulder | 49 min |
| Aug 4, 7:23 PM MDT | Special Weather Statement | BOU | Boulder | 37 min |
| Aug 4, 7:40 PM MDT | Severe Thunderstorm Warning | BOU | Boulder | 30 min |
| Aug 4, 7:43 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Weld | 29 min |
| Aug 4, 8:17 PM MDT | Special Weather Statement | BOU | Adams | 43 min |
| Aug 5, 4:26 PM MDT | Special Weather Statement | BOU | Jefferson | 34 min |
| Aug 5, 5:14 PM MDT | Special Weather Statement | BOU | Douglas | 31 min |
| Aug 5, 5:22 PM MDT | Areal Flood Advisory | BOU | Douglas | 83 min |
| Aug 5, 5:29 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 31 min |
| Aug 5, 5:37 PM MDT | Special Weather Statement | BOU | Douglas | 23 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.